Alert archive / Kansas / Wind Chill Advisories in 2014
Wind Chill Advisory 5, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Feb 6, 2014, 3:31 PM CST for Ellis County, Trego County, Kansas. It took effect at Feb 7, 2014, 1:00 AM CST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2014, 3:31 PM CST (21:31 UTC)
- In effect from
- Feb 7, 2014, 1:00 AM CST
- Expired
- Feb 7, 2014, 3:26 AM CST
- In force
- 2 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
735 WWUS43 KDDC 062131 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CST THU FEB 6 2014 ...VERY COLD WIND CHILLS EXPECTED LATE TONIGHT INTO FRIDAY MORNING ACROSS NORTH CENTRAL KANSAS... .SOUTHEAST WINDS WILL BE AT AROUND 10 MPH OVERNIGHT AS AN AREA OF HIGH PRESSURE AT THE SURFACE MOVES ACROSS CENTRAL AND EASTERN KANSAS. THE COMBINATION OF THESE WINDS AND TEMPERATURES FALLING BACK TO NEAR ZERO WILL RESULT IN VERY COLD WIND CHILL READINGS LATE TONIGHT AND EARLY FRIDAY. KSZ030-031-070545- /O.NEW.KDDC.WC.Y.0005.140207T0700Z-140207T1700Z/ TREGO-ELLIS- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS 331 PM CST THU FEB 6 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 11 AM CST FRIDAY. * WIND CHILL VALUES...AROUND 15 DEGREES BELOW ZERO. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
3 follow-up statements
272 WWUS43 KDDC 070838 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 238 AM CST FRI FEB 7 2014 ...VERY COLD WIND CHILLS EXPECTED THIS MORNING ACROSS NORTH CENTRAL KANSAS... .SOUTHEAST WINDS WILL BE AT AROUND 10 MPH OVERNIGHT AS AN AREA OF HIGH PRESSURE AT THE SURFACE MOVES ACROSS CENTRAL AND EASTERN KANSAS. THE COMBINATION OF THESE WINDS AND TEMPERATURES FALLING BACK TO NEAR ZERO WILL RESULT IN VERY COLD WIND CHILL READINGS THIS MORNING ACROSS NORTH CENTRAL KANSAS. KSZ030-031-071645- /O.CON.KDDC.WC.Y.0005.000000T0000Z-140207T1700Z/ TREGO-ELLIS- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS 238 AM CST FRI FEB 7 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... * WIND CHILL VALUES...AROUND 15 DEGREES BELOW ZERO. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ 42
773 WWUS43 KDDC 070839 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 239 AM CST FRI FEB 7 2014 ...VERY COLD WIND CHILLS EXPECTED THIS MORNING ACROSS NORTH CENTRAL KANSAS... .SOUTHEAST WINDS WILL BE AT AROUND 10 MPH OVERNIGHT AS AN AREA OF HIGH PRESSURE AT THE SURFACE MOVES ACROSS CENTRAL AND EASTERN KANSAS. THE COMBINATION OF THESE WINDS AND TEMPERATURES FALLING BACK TO NEAR ZERO WILL RESULT IN VERY COLD WIND CHILL READINGS THIS MORNING ACROSS NORTH CENTRAL KANSAS. KSZ030-031-071700- /O.CON.KDDC.WC.Y.0005.000000T0000Z-140207T1700Z/ TREGO-ELLIS- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS 239 AM CST FRI FEB 7 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... * WIND CHILL VALUES...AROUND 15 DEGREES BELOW ZERO. * OTHER IMPACTS...FROSTBITE CAN OCCUR IN 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
475 WWUS43 KDDC 070926 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 326 AM CST FRI FEB 7 2014 KSZ030-031-071030- /O.CAN.KDDC.WC.Y.0005.000000T0000Z-140207T1700Z/ TREGO-ELLIS- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS 326 AM CST FRI FEB 7 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND CHILL ADVISORY. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 3:10 PM CST, 21 minutes earlier.
Area forecast discussion, Feb 6, 3:10 PM CST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CST Thu Feb 6 2014 ...UPADATED LONG TERM SECTION... .SHORT TERM...(This evening through Friday) ISSUED AT 121 PM CST THU FEB 6 2014 NAM and GFS 12z model soundings indicate that low level moisture will remain in place across western Kansas overnight and Friday. The depth of this layer of low layer moisture is forecast to improve after midnight as a southeast upslope flow improves near the surface along with warm air advection in the 900 to 800mb layer. Given the depth of this moisture layer along with warm air advection there will be a chance for some flurries and light snow by early Friday morning. The chance for light snow will continue through the late afternoon across south central Kansas given the location of where the better 925mb to 850mb warm air advection will be located late day along with surface to 850mb moisture. As for temperatures tonight and Friday...cloud cover will limit how cold temperatures will fall tonight as well as how much they will warm during the day tomorrow. Overnight lows will fall back to around zero by daybreak and with a southeast wind at around 10 mph this will result in wind chill values falling back to near 15 degrees below zero. At this time given that wind chills are expected to be mainly in the 10 to 15 degree below zero range have decided to no issue a wind chill advisory. Did however highlight wind chills in the hazardous weather outlook. Based on the 925mb temperatures at 00z Saturday from the NAM and ECMWF and expected cloud cover will undercut guidance and favor highs ranging from around 15 degrees across north central and south central Kansas to around 30 degrees in extreme southwest Kansas. .LONG TERM...(Friday night through Thursday) ISSUED AT 301 PM CST THU FEB 6 2014 Sensible weather across western and central Kansas will be primarily influenced by a continued pipeline of cold surface high pressure extending out of western Canada into the central and southern Plains through late next week. On Friday night, the models indicate a varying degree intensity shortwave dropping through the southern High Plains. The wave will occur just behind an increasing southerly boundary layer flow with increasing dew points and temperature, which should bring a stratus layer across the area that would likely become less deep with time Friday night. It is possible a brief period of freezing drizzle or freezing fog to occur before the atmospheric layer becomes more dry by early Saturday morning. Any freezing drizzle would be very short lived and have little impact. By Saturday morning, light northerly winds will return as the next surface anticyclone drops into the Northern Great Plains. Another wave is expected by Monday night, by both the GFS and ECMWF. THE ECMWF presented a slightly stronger and farther southward digging shortwave. In either case, there appears to be the possibility of flurries behind the initial strong cold air advection and greater chance for true snowfall associated with lift due to the shortwave. The GFS and ECMWF would indicate at least a trace to around an inch possible Monday night or Tuesday, with reinforced cold air into Wednesday. GFS ensemble high become larger with time with respect to maximum temperatures into next week. However the colder solutions seem to be reasonable given the reinforcement of colder air across the Plains. The widespread snow cover which is deepest across Meade and Clark counties, and northeastward, should also have an impact on how rapidly temperatures are capable of warming beyond Tuesday. Large temperature variability is likely by mid week as snow pack remains locally. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 1112 AM CST THU FEB 6 2014 Southeasterly winds at around 10kts can be expected this afternoon and overnight as an area of high pressure at the surface moves east across central Kansas. 12z Model soundings indicating low VFR ceilings will persist this afternoon, and then lower into the MVFR category overnight. There will also be a slight chance for some flurries until 21z for DDC and GCK. && .PRELIMINARY POINT TEMPS/POPS... DDC 2 14 6 28 / 10 20 10 10 GCK 3 17 7 28 / 10 20 10 10 EHA 5 31 17 41 / 10 10 10 10 LBL 5 27 12 37 / 10 20 10 10 HYS -1 14 9 26 / 10 20 10 10 P28 2 17 7 28 / 10 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, Feb 6, 11:26 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1126 AM CST THU FEB 6 2014 KSZ030-031-043>046-061>066-074>081-084>090-071730- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1126 AM CST THU FEB 6 2014 /1026 AM MST THU FEB 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIND CHILL VALUES OF NEAR 15 DEGREES BELOW ZERO WILL BE POSSIBLE LATE TONIGHT INTO EARLY FRIDAY MORNING NORTH OF HIGHWAY 50. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW SHOWERS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS FRIDAY MORNING. ACCUMULATIONS WILL BE LESS THAN A HALF OF AN INCH. PATCHY FOG AND FREEZING DRIZZLE WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS EARLY SATURDAY MORNING. A CHANCE OF SNOW WILL BE POSSIBLE MONDAY INTO MONDAY NIGHT AS A WEAK DISTURBANCE MOVES THROUGH THE AREA. IT IS TOO EARLY TO PREDICT POSSIBLE SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
Nearby
Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.